Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 305, NWS Grand Forks, ND

September 23, 2020Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 23, 2020, 11:14 PM CDT for Otter Tail County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2020, 11:14 PM CDT (04:14 UTC)
Expired
Sep 23, 2020, 11:45 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Otter Tail County, MN

The radar

The Minneapolis radar (KMPX), 199 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

472 
WUUS53 KFGF 240414
SVRFGF
MNC111-240500-
/O.NEW.KFGF.SV.W.0305.200924T0414Z-200924T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1114 PM CDT Wed Sep 23 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Otter Tail County in west central Minnesota...

* Until midnight CDT.

* At 1114 PM CDT, a severe thunderstorm was located over Parkers
  Prairie, or 39 miles east of Fergus Falls, moving east at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Otter Tail County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4624 9536 4621 9515 4619 9514 4611 9515
      4611 9540
TIME...MOT...LOC 0414Z 291DEG 13KT 4614 9527 

HAIL...1.00IN
WIND...<50MPH
 
$$
1 follow-up statement
508 
WWUS53 KFGF 240445
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1145 PM CDT Wed Sep 23 2020

MNC111-240455-
/O.CAN.KFGF.SV.W.0305.000000T0000Z-200924T0500Z/
Otter Tail MN-
1145 PM CDT Wed Sep 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTER TAIL COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4624 9536 4621 9515 4619 9514 4611 9515
      4611 9540
TIME...MOT...LOC 0445Z 291DEG 13KT 4610 9512 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 9:46 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 23, 9:46 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
946 PM CDT Wed Sep 23 2020

.UPDATE...
Issued at 946 PM CDT Wed Sep 23 2020

Showers and thunderstorms continue to develop across west central
MN, becoming strong in a few spots still despite lack of any low
level jet feeding into them and only marginal elevated CAPE.
Showers and storms will hang on across west central MN a bit
longer as the upper shortwave rotates through, but should taper
off shortly after midnight. Adjusted POPs up a bit in our
southeast, as well as for a little bit of showers in the north.
Temps seem on track to drop into the low 40s in the northwestern
counties, with mid to upper 50s in the southeast.

UPDATE Issued at 644 PM CDT Wed Sep 23 2020

Showers and thunderstorms continue to form along the I-94/Highway
10 corridor nearly into ND, so adjusted the POPs accordingly. None
of the CAMs are doing very well, so just went with a general trend
of scattered to isolated activity developing near the Red River
and pushing east in the next few hours. Think that coverage and
intensity of convection should decrease by mid-evening as we lose
daytime heating.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 318 PM CDT Wed Sep 23 2020

The main impact in the short term is the evening thunderstorm
potential. There are still a wide variety of solutions, and
confidence remains low.

There are currently some showers moving across the northern Red
River Valley. The activity close to the Canadian border is
producing some light rain, but the echoes further south are mainly
virga. This activity may continue to slide eastward through the
evening. The bigger challenge remains what happens down over west
central Minnesota. As of late this afternoon, there is from 500 to
1000 J/kg of MLCAPE in that area, but a lot of CIN. The weak
850mb jet is still over southeast SD and southwest MN, which may
be aiding the current activity over Grant County MN. However, most
high resolution model solutions have actually been delaying the
onset of storm activity until later in the evening in this area.
Still not very confident on this potential, but it is there. If it
occurs, it may be mid to late evening, and then push east of the
FA by midnight.

Winds will switch around to the south-southeast on Thursday. Most
areas should climb back up into the 70s. The next chance of rain
arrives after midnight on Thursday night.

.LONG TERM...(Friday through Wednesday)
Issued at 318 PM CDT Wed Sep 23 2020

A brief period of zonal flow associated with the polar jet will be
in place for Friday and Saturday before a longwave trough builds in
substantially over Ontario and the Great Lakes region. As the trough
builds in to our east, the prior zonal flow will shift towards a
prolonged period of northerly to northwesterly flow aloft across the
central Plains that will be a mainstay for the rest of the long term
period.

The primary impacts for the long term period include some isolated
precipitation chances along with a pronounced cool down moving into
next week. Multiple bouts of transient shortwaves are expected to
traverse the region throughout the period and will bring a few
chances for shower and thunderstorm activity to the area. Otherwise,
a cool down to more fall like temperatures is in store for the work
week ahead and will be accompanied by periods of breezy to windy
conditions.

Friday into the weekend...

The first shortwave of the period will move through the area early
in the day on Friday and bring a weak cold front along with it. A
few isolated showers will be possible but the early timing of the
frontal passage and generally nominal moisture availability will
limit some of this potential. Ensemble guidance is in good agreement
with a westerly wind shift behind the cold front which will allow
for high temperatures to stay in the low to mid 70s. Most of the day
on Saturday should stay mild in the upper 60s to low 70s, albeit a
bit breezy, before another shortwave and weak cold front arrives
later in the day. This shortwave introduces another shot for rain
late Saturday into early Sunday across northern portions of the CWA.
Cloud cover is expected to stick around for Sunday and will help to
keep high temperatures somewhat subdued in the mid 60s.

The work week ahead...

If you thought the shortwave parade was finished, the third act is
expected to make its debut on Monday. Confidence is still somewhat
shaky with respect to the overall evolution of this pattern,
however, if this timing does pan out there will be potential to see
some thunderstorm activity. Ensemble consensus is consistent in the
shortwave passing through on Monday afternoon underneath the left
exit region of an upper level jet streak. This means that
substantial forcing mechanisms will be in place. Thermodynamically
though, diurnal heating will be limited by lingering cloud cover and
a persistent northwesterly surface wind, which will also inhibit
necessary moisture return. Even with a less than ideal thermodynamic
environment, the abundance of forcing mechanisms will at least merit
the mention of isolated to scattered rain and thunderstorm activity
for Monday afternoon and evening.

Once this shortwave progresses out of the area, general consensus
and signals from ensemble members are hinting at high pressure
building in over the region. This should keep the weather pattern
quieter moving into the midweek period. A breezy wind from the
northwest is still expected to persist and will keep temperatures
cool and slightly below normal moving into the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 644 PM CDT Wed Sep 23 2020

Showers and thunderstorms in western MN will continue to impact
KBJI a bit longer, but south and east of the other TAF sites this
evening. VFR conditions now and for the rest of the period. North
winds at around 10 kts will begin to drop this evening and shift
back around to the southeast during the early morning hours. Those
southeast winds will pick up again into the 8 to 12 kt range by
the end of the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Rick
AVIATION...JR
Hazardous weather outlook, Sep 23, 3:28 PM CDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
328 PM CDT Wed Sep 23 2020

MNZ001>009-013>017-022-023-027-029-030-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-242030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-West Becker-Wilkin-West Otter Tail-Grant-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
328 PM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ024-028-031-032-242030-
Hubbard-East Becker-East Otter Tail-Wadena-
328 PM CDT Wed Sep 23 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

An isolated strong to severe storm is possible through 10 pm this
evening. Hail around 1.5 inches in diameter and wind gusts to 60
mph are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 23, 6:07 PM CDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
607 PM CDT Wed Sep 23 2020

MNZ024-032-232345-
Wadena MN-Hubbard MN-
607 PM CDT Wed Sep 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD AND NORTHERN
WADENA COUNTIES UNTIL 645 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hubbard, or 36 miles east of Detroit Lakes, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Menahga, Huntersville, Hubbard, Chamberlain, Badoura and Park Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4680 9479 4671 9479 4671 9516 4689 9516
      4695 9466 4680 9466
TIME...MOT...LOC 2307Z 266DEG 27KT 4681 9507

Riddle
Special weather statement, Sep 23, 6:08 PM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
608 PM CDT Wed Sep 23 2020

MNZ024-032-240000-
Wadena MN-Hubbard MN-
608 PM CDT Wed Sep 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD AND NORTHERN
WADENA COUNTIES UNTIL 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hubbard, or 37 miles east of Detroit Lakes, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Menahga, Huntersville, Hubbard, Chamberlain, Badoura and Park Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4680 9479 4671 9479 4671 9516 4689 9516
      4695 9466 4680 9466
TIME...MOT...LOC 2308Z 266DEG 27KT 4681 9506

Riddle
Special weather statement, Sep 23, 9:39 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
939 PM CDT Wed Sep 23 2020

MNZ031-240330-
East Otter Tail MN-
939 PM CDT Wed Sep 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL COUNTY
UNTIL 1030 PM CDT...

At 939 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parkers Prairie, or 33 miles east of Fergus Falls, moving east at 20
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Parkers Prairie, Almora and Wrightstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4626 9543 4629 9515 4611 9515 4611 9542
TIME...MOT...LOC 0239Z 260DEG 18KT 4617 9539

Riddle
Local storm report, Sep 23, 10:50 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1050 PM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             PARKERS PRAIRIE         46.15N 95.33W
09/23/2020  E0.75 INCH       OTTER TAIL         MN   PUBLIC

            HAIL COVERING THE GROUND LIKE SNOW.

&&

JR
Local storm report, Sep 23, 11:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1101 PM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             4 ESE PARKERS PRAIRIE   46.13N 95.25W
09/23/2020  M1.00 INCH       Otter Tail         MN   TRAINED SPOTTER

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 9:39 PM CDTSpecial Weather StatementFGFDouglas51 min
Sep 23, 10:25 PM CDTSevere Thunderstorm WarningFGFOtter Tail35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.